This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Cyclosporine may increase how much colchicine your body absorbs, and it may slow down how quickly your liver and kidneys processes colchicine. If you have familial Mediterranean fever (FMF), this interaction may occur more frequently or be worse.
What might happen:
The amount of colchicine in your blood may increase and cause toxic side effects. Deaths have been reported.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together or if you have taken cyclosporine in the previous 14 days.Make sure your doctor knows if you have any kidney or liver problems, which may make the interaction worse. Tell your doctor if you are receiving colchicine for FMF. Your doctor may need to change your medicine or the dose of your colchicine.Let your doctor know right away if you have vomiting; abdominal pain or nausea; severe diarrhea; any unexplained muscle weakness or pain; numbness or tingling in the fingers or toes; unusual bleeding or bruising; feeling weak or tired; increased infections; or pale or gray color of the lips, tongue, or palms of hands.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.This information is based on or an extract from the UW Metabolism and Transport Drug Interaction Database (DIDB) Platform, Copyright University of Washington 1999-2014..
2.Kuncl RW, Duncan G, Watson D, Alderson K, Rogawski MA, Peper M. Colchicine myopathy and neuropathy. N Engl J Med 1987 Jun 18;316(25):1562-8.
3.Rumpf KW, Henning HV. Is myopathy in renal transplant patients induced by cyclosporin or colchicine?. Lancet 1990 Mar 31;335(8692):800-1.
4.Speeg KV, Maldonado AL, Liaci J, Muirhead D. Effect of cyclosporine on colchicine secretion by the kidney multidrug transporter studied in vivo. J Pharmacol Exp Ther 1992 Apr;261(1):50-5.
5.Speeg KV, Maldonado AL, Liaci J, Muirhead D. Effect of cyclosporine on colchicine secretion by a liver canalicular transporter studied in vivo. Hepatology 1992 May;15(5):899-903.
6.Colcrys (colchicine) US prescribing information. AR Scientific, Inc. July, 2011.
7.Anonymous. Information for Healthcare Professionals: New Safety Information for Colchicine (marketed as Colcrys). Available at: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPati entsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm174315. htm July 30, 2009.
8.Lee BI, Shin SJ, Yoon SN, Choi YJ, Yang CW, Bang BK. Acute myopathy induced by colchicine in a cyclosporine-treated renal transplant recipient--a case report and review of the literature. J Korean Med Sci 1997 Apr;12(2):160-1.
9.Jonsson J, Gelpi JR, Light JA, Aquino A, Maszaros S. Colchicine-induced myoneuropathy in a renal transplant patient. Transplantation 1992 Jun; 53(6):1369-71.
10.Jagose JT, Bailey RR. Muscle weakness due to colchicine in a renal transplant recipient. N Z Med J 1997 Sep 12;110(1051):343.
11.Rana SS, Giuliani MJ, Oddis CV, Lacomis D. Acute onset of colchicine myoneuropathy in cardiac transplant recipients: case studies of three patients. Clin Neurol Neurosurg 1997 Dec;99(4):266-70.
12.Ducloux D, Schuller V, Bresson-Vautrin C, Chalopin JM. Colchicine myopathy in renal transplant recipients on cyclosporin. Nephrol Dial Transplant 1997 Nov;12(11):2389-92.
13.Yussim A, Bar-Nathan N, Lustig S, Shaharabani E, Geier E, Shmuely D, Nakache R, Shapira Z. Gastrointestinal, hepatorenal, and neuromuscular toxicity caused by cyclosporine-colchicine interaction in renal transplantation. Transplant Proc 1994 Oct;26(5):2825-6.
14.Cohen SL, Boner G, Shmueli D, Yusim A, Rosenfeld J, Shapira Z. Cyclosporin: poorly tolerated in familial Mediterranean fever. Nephrol Dial Transplant 1989;4(3):201-4.
15.Garrouste C, Philipponnet C, Kaysi S, Enache I, Tiple A, Heng AE. Severe colchicine intoxication in a renal transplant recipient on cyclosporine. Transplant Proc 2012 Nov;44(9):2851-2.